Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Charleston, SC

July 11, 2002Chatham County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 11, 2002, 6:14 PM EDT for Chatham County, Effingham County, Georgia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2002, 6:14 PM EDT (22:14 UTC)
Expired
Jul 11, 2002, 7:00 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Chatham County, GA, Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:20 PM EDTThunderstorm Wind 50 EMeldrim, GA
Jul 11, 6:43 PM EDTThunderstorm Wind 50 ESavannah, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2542 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS52 KCHS 112214
SVRCHS
GAC051-103-112300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT THU JUL 11 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHATHAM COUNTY IN SOUTHEAST GEORGIA.
  SOUTHEASTERN EFFINGHAM COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 700 PM EDT.

* AT 612 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  MEINHARD...OR ABOUT 13 MILES NORTHWEST OF SAVANNAH...MOVING EAST AT
  35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONTEITH.
  BLOOLINGDALE.
  SAVANNAH. 

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3225 8142 3204 8131 3206 8103 3211 8113
          3223 8116

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:37 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 11, 3:37 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
337 PM EDT THU JUL 11 2002

COLD FRONT SNAKES FROM NC/SC BORDER THROUGH APPALACHIANS TO SOUTHERN
KY. FRONT WILL SINK SOUTH TONIGHT...EVENTUALLY STALLING OUT
SOMEWHERE OVER SOUTH COASTAL SC FRIDAY AND LINGERING IN THE AREA
INTO THE WEEKEND. WITH FRONT ACTING AS FOCUSING MECHANISM AND
ABUNDANT MOISTURE ACROSS THE AREA...PWS AROUND 2 INCHES...WENT WITH
LIKEY POPS ALL AREAS TONIGHT THROUGH SATURDAY. GUIDANCE TEMPS LOOKED
GOOD WITH ONLY MINOR ADJUSTMENTS.

CWF...WITH BNDRY TO MOVE INTO THE NRN WATERS WILL SHIFT WINDS TO NE
LATER TONIGHT AND INTO EARLY FRI. STILL SOME UNCERTAINTY WITH WIND
DIR AS WEAK WAVES MOVE OFF THE COAST ALONG THE FRONT WHICH COULD
ALLOW THE FRONT TO SAG S BRIEFLY. AS OF NOW WILL INDICATE SRLY FLOW
TO CONTINUE THROUGH TUE AS THE BNDRY LINGERS TO THE N OF THE WATERS.
WINDS COULD INCREASE TONIGHT OUT OF THE SW OVER THE SRN WATERS THEN
THE GRADIENT IS EXPECTED TO WEAKEN. SMALL CRAFT ADVISORY CONDITIONS
ARE NOT EXPECTED.

CHS   75  84  75  84 /  60  60  60  60
SAV   75  86  75  86 /  60  60  60  60
CHL   75  84  75  84 /  60  60  60  60
NBC   75  84  75  84 /  60  60  60  60
RBW   73  82  73  82 /  60  60  60  60

.CHS...
GA...NONE.
SC...NONE.

HSA/SLF

In the hours before

Local storm report, Jul 11, 6:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
608 PM EDT THU JUL 11 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    NORTH CHARLESTON          SC   WIND DAMAGE
07/11/02   CHARLESTON                     ESTIMATED WINDS OF 55 TO
                                          60 MPH. LARGE TREE LIMB
                                          BLOWN DOWN. REPORTED BY NWS
                                          EMPLOYEE.

0543 PM    BEAUFORT                  SC   WIND DAMAGE
07/11/02   BEAUFORT                       NUMEROUS TREES BLOWN ONTO
                                          POWER LINES. REPORTED BY
                                          COUNTY WARNING POINT.

AUSTIN

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.